Hail, Kiowa
- When
- August 18, 2:00 PM CST
- Where
- Kiowa County, Greensburg
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.600, -99.300
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 1:50 AM CST, 12 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 AM CDT MON AUG 18 2003 DAYS 1-2... DID NOT TWEAK TEMP FORECAST TOO MUCH. LOOKING AT ANALYSIS/MODEL PROGS, THINK GOING NUMBERS ARE LOOKING GOOD. UPPER S/W TROF DROPPING INTO WESTERN WYOMING WITH ABOUT A 50KT JET ON WEST SIDE. WV LOOPS CONTINUES TO SHOW LOTS OF MID/UPPER LEVEL MOISTURE MOVINING INTO WESTERN PLAINS. THERE WAS SOME WEAK CONVECTION OVER EASTERN NM INTO THE TX PANHANDLE LAST EVENING BUT DID NOT APPEAR TO AMOUNT TO MUCH. MODELS BRING UPPER VORT LOBE ACROSS WESTERN CWA BY MID AFTERNOON AND WE MAY LOSE SOME OF THE HIGH CLOUDS OVER THE FAR WEST BY THEN. WILL INTRODUCE SLIGHT CHANCE POPS OVER MOST OF THE CWA STARTING LATE THIS AFTERNOON THOUGH CONFIDENCE IS LOW THAT ANYONE WILL ACTUALLY MEASURE RAINFALL. WILL KEEP THE SMALL POPS GOING THROUGH TUESDAY, ENDING TUESDAY NIGHT. DAYS 3-7... A FEW CHANGES IN THE MODEL RUNS TONIGHT AS THE GFS BRINGS DOWN A FAIRLY DECENT FRONTAL BOUNDARY INTO THE CWA ON THURSDAY ALONG THE FRONT SIDE OF A RIDGE IN THE ROCKIES. WITH MOIST UPSLOPE FLOW BEHIND THE BOUNDARY THE MODEL BREAKS OUT PRECIP ALONG THE SOUTHERN AND WESTERN ZONES THURSDAY NIGHT. THE ECMWF AND CANADIAN ON THE OTHER HAND, ARE NOT NEARLY AS AGRESSIVE IN BRINGING A FRONT DOWN, SO AM A LITTLE DUBIOUS AS TO WHETHER TO TRUST THE GFS. WILL LEAVE DRY FOR NOW, BUT WILL HAVE TO WATCH FUTURE RUNS TO SEE HOW IT HANDLES THINGS. THE RIDGE WILL CONTINUE TO BUILD OVER THE WESTERN PLAINS ON FRIDAY, SO CONDITIONS SHOULD BE PRETTY QUIET. THE GFS BRINGS A VORT MAX AROUND THE RIDGE, BUT THAT SORT OF THING IS LITTLE MORE THAN NOISE THIS FAR OUT. TRIMMED BACK POPS FRIDAY EVENING TO JUST THE WESTERN TIER AS WE COULD SEE SOME ACTIVITY COME OFF THE HIGH TERRAIN, BUT NOT MUCH ELSE. OTHERWISE, KEPT POP/WX GRIDS PRETTY MUCH THE SAME. TEMPERATURE FORECAST LOOKS GOOD, SO WILL ALSO LEAVE IT ALONE. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 99 70 101 67 / 20 20 20 00 GCK 98 68 99 65 / 20 20 20 00 EHA 97 67 97 64 / 20 20 20 00 LBL 98 69 100 65 / 20 20 20 00 HYS 101 71 102 68 / 20 20 20 20 P28 102 72 103 71 / 20 20 20 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 15/26
KSZ030-031-043>046-061>066-074>081-084>090-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 15
The Dodge City radar (KDDC), 62 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375118, 5375119, 5375120, 5375121, 5375122, 5375123.